Interruption of bile acid uptake by hepatocytes after acetaminophen overdose ameliorates hepatotoxicity



Ghallab, Ahmed, Hassan, Reham, Hofmann, Ute, Friebel, Adrian, Hobloss, Zaynab, Brackhagen, Lisa, Begher-Tibbe, Brigitte, Myllys, Maiju, Reinders, Joerg, Overbeck, Nina
et al (show 25 more authors) (2022) Interruption of bile acid uptake by hepatocytes after acetaminophen overdose ameliorates hepatotoxicity. JOURNAL OF HEPATOLOGY, 77 (1). pp. 71-83.

[thumbnail of PIIS0168827822000629.pdf] Text
PIIS0168827822000629.pdf - Author Accepted Manuscript

Download (53MB) | Preview

Abstract

<h4>Background & aims</h4>Acetaminophen (APAP) overdose remains a frequent cause of acute liver failure, which is generally accompanied by increased levels of serum bile acids (BAs). However, the pathophysiological role of BAs remains elusive. Herein, we investigated the role of BAs in APAP-induced hepatotoxicity.<h4>Methods</h4>We performed intravital imaging to investigate BA transport in mice, quantified endogenous BA concentrations in the serum of mice and patients with APAP overdose, analyzed liver tissue and bile by mass spectrometry and MALDI-mass spectrometry imaging, assessed the integrity of the blood-bile barrier and the role of oxidative stress by immunostaining of tight junction proteins and intravital imaging of fluorescent markers, identified the intracellular cytotoxic concentrations of BAs, and performed interventions to block BA uptake from blood into hepatocytes.<h4>Results</h4>Prior to the onset of cell death, APAP overdose causes massive oxidative stress in the pericentral lobular zone, which coincided with a breach of the blood-bile barrier. Consequently, BAs leak from the bile canaliculi into the sinusoidal blood, which is then followed by their uptake into hepatocytes via the basolateral membrane, their secretion into canaliculi and repeated cycling. This, what we termed 'futile cycling' of BAs, led to increased intracellular BA concentrations that were high enough to cause hepatocyte death. Importantly, however, the interruption of BA re-uptake by pharmacological NTCP blockage using Myrcludex B and Oatp knockout strongly reduced APAP-induced hepatotoxicity.<h4>Conclusions</h4>APAP overdose induces a breach of the blood-bile barrier which leads to futile BA cycling that causes hepatocyte death. Prevention of BA cycling may represent a therapeutic option after APAP intoxication.<h4>Lay summary</h4>Only one drug, N-acetylcysteine, is approved for the treatment of acetaminophen overdose and it is only effective when given within ∼8 hours after ingestion. We identified a mechanism by which acetaminophen overdose causes an increase in bile acid concentrations (to above toxic thresholds) in hepatocytes. Blocking this mechanism prevented acetaminophen-induced hepatotoxicity in mice and evidence from patients suggests that this therapy may be effective for longer periods after ingestion compared to N-acetylcysteine.

Item Type: Article
Uncontrolled Keywords: APAP, acute liver failure, intravital imaging, blood-bile barrier, tight junctions
Divisions: Faculty of Health and Life Sciences
Faculty of Health and Life Sciences > Institute of Systems, Molecular and Integrative Biology
Depositing User: Symplectic Admin
Date Deposited: 18 Mar 2022 15:50
Last Modified: 18 Jan 2023 21:10
DOI: 10.1016/j.jhep.2022.01.020
Related URLs:
URI: https://livrepository.liverpool.ac.uk/id/eprint/3150911